Alert archive / Kansas / Special Weather Statements in 2023
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 6, 2023, 2:13 AM CDT for Harper County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2023, 2:13 AM CDT (07:13 UTC)
- Expired
- Aug 6, 2023, 3:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.00 in
- Wind
- 50
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 37 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1679 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
232
WWUS83 KICT 060713
SPSICT
Special Weather Statement
National Weather Service Wichita KS
213 AM CDT Sun Aug 6 2023
KSZ091-060800-
Harper KS-
213 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of southern Harper
County through 300 AM CDT...
At 213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hazelton, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Anthony, Bluff City, Waldron and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9835 3718 9835 3717 9781 3708 9780
3700 9780
TIME...MOT...LOC 0713Z 271DEG 36KT 3707 9838
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
$$
JAKUBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:28 AM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 6, 12:28 AM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1228 AM CDT Sun Aug 6 2023 .SYNOPSIS... Issued at 320 PM CDT Sat Aug 5 2023 BOTTOM LINE UP FRONT: Severe thunderstorms are expected tonight across the area with the highest chances across portions of south-central Kansas. Main concern will be damaging wind gusts around 65-75+ mph. General timing for storms across the area will be from 9PM tonight to 4AM early Sunday morning. && .SHORT TERM...(This evening through Tuesday night) Issued at 320 PM CDT Sat Aug 5 2023 This morning's severe MCS definitely put a wrench into the forecast for this afternoon and tonight. The atmosphere across much of southern Kansas is extremely worked over, and strong subsidence is present across much of the area behind lingering and persistent shower and thunderstorm activity across northern Oklahoma. Needless to say, big changes will need to take place to realize this evening's severe weather potential. With shower and thunderstorm activity looking to remain in place across northern Oklahoma through the afternoon, would hedge on the side of a significant severe MCS plowing across the entirety of southern Kansas becoming increasingly less likely. However, several factors of this forecast still need to be worked out. The biggest question is exactly how much the atmosphere will recover by this evening/tonight. While confidence in guidance is low at this time, it would suggest the axis of highest elevated instability will be somewhere across southwest Kansas into far south- central Kansas and north-central Oklahoma extending into east- central Oklahoma. The mid-level thermal gradient and PWAT axis will generally be overlapped across the same areas, so the general thinking is that an MCS will roll off the high plains and potentially move into portions of south-central Kansas but mainly stay southwest of the Wichita metro (still cannot rule out severe weather in Wichita tonight, but the highest confidence is southwest of the metro). Main hazards will generally be 65-75+ mph wind gusts, and this activity may impact areas that received significant wind damage from this morning's activity. Meanwhile, a potent mid/upper shortwave trough will skate across the northern plains, and a fairly potent mid/upper jet will likely support another MCS across the northern half of Kansas tonight as well. Though with slightly less instability, mostly strong to marginally severe storms are anticipated with this activity with 55- 65 mph winds being the primarily concern. After 09Z late tonight, while lingering showers may continue across the area, robust convection should be south and east of the forecast area. Much cooler air will be primary headline for Sunday and Monday with afternoon highs across the area are only expected to be in the mid to upper 80s. Northwesterly flow aloft will be quite persist Sunday and Monday as well, and a couple of shortwave impulses within this flow may be enough to trigger widely scattered showers and storms across portions of western and southern Kansas both late Sunday and late Monday nights. Strong to severe storms are not expected with this activity. .LONG TERM...(Wednesday through Saturday) Issued at 320 PM CDT Sat Aug 5 2023 A slow warming trend will commence on Tuesday with afternoon temperatures slowly trending closer to normal for this time of year (generally in the low to mid 90s). Northwest flow aloft appears to stay quite persistent through much of the weekend. With embedded shortwave troughs expected to pass over the central plains this week, periodic chances for isolated to widely scattered showers and storms will remain in the forecast through next weekend. Tuesday night may be area's next best chances for strong to severe storms, but details still need to be ironed out over the coming days. Stay tuned! && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1223 AM CDT Sun Aug 6 2023 A line of showers and storms will continue to move southeast across the region overnight. Will likely affect CNU site during the overnight hours. Meanwhile winds will switch to the northwest and increase Sunday afternoon across central Kansas. VFR conditions will prevail for the morning through the day. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 88 65 86 / 70 20 20 10 Hutchinson 68 88 63 86 / 70 10 10 10 Newton 68 87 64 86 / 60 10 10 0 ElDorado 69 88 65 85 / 60 20 10 10 Winfield-KWLD 69 89 65 85 / 70 20 30 10 Russell 64 85 61 85 / 70 0 10 10 Great Bend 64 85 61 83 / 70 10 20 10 Salina 68 88 63 87 / 50 10 10 0 McPherson 67 87 63 85 / 60 10 10 0 Coffeyville 71 92 65 87 / 60 30 20 10 Chanute 71 91 65 86 / 50 30 10 0 Iola 70 89 64 85 / 40 30 10 0 Parsons-KPPF 70 92 65 87 / 60 30 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JC SHORT TERM...JC LONG TERM...JC AVIATION...CDJ
Hazardous weather outlook, Aug 5, 9:14 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 914 PM CDT Sat Aug 5 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-070215- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 914 PM CDT Sat Aug 5 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Another round of severe storms will be possible tonight. Damaging winds of 60 to 75 mph, quarter sized hail, and heavy rain will be the primary threats. Portions of central and south central Kansas have the greatest chance at seeing severe storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday Lingering isolated showers and storms are possible early Sunday morning. Periodic chances for showers and storms are in the forecast from late Sunday night through Friday. Strong to severe storms are possible Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Aug 6, 12:37 AM CDT, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1237 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM Tstm Wnd Dmg Mount Hope 37.87N 97.66W
08/05/2023 Sedgwick KS Trained Spotter
&&Local storm report, Aug 6, 12:38 AM CDT, 1 hour 35 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1238 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 PM Tstm Wnd Gst Mount Hope 37.87N 97.66W
08/05/2023 M65 MPH Sedgwick KS Trained Spotter
Corrects previous tstm wnd dmg report from
Mount Hope.
&&Local storm report, Aug 6, 12:51 AM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
1251 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM Tstm Wnd Dmg 1 NE El Dorado 37.83N 96.85W
08/06/2023 Butler KS Fire Dept/Rescue
damaged power pole at the north end of the
city; some power outages in the area. Also a
report of a tree down on the west side of El
Dorado (unknown size).
&&Local storm report, Aug 6, 1:00 AM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
100 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM Tstm Wnd Gst 4 E Matfield Green 38.16N 96.48W
08/06/2023 E63 MPH Chase KS Mesonet
&&Local storm report, Aug 6, 1:21 AM CDT, 52 minutes before
Preliminary Local Storm Report
National Weather Service Wichita KS
121 AM CDT Sun Aug 6 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 AM Tstm Wnd Gst Chanute 37.67N 95.46W
08/06/2023 M59 MPH Neosho KS ASOS
&&Special weather statement, Aug 6, 2:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
213 AM CDT Sun Aug 6 2023
KSZ091-060800-
Harper KS-
213 AM CDT Sun Aug 6 2023
...A strong thunderstorm will impact portions of southern Harper
County through 300 AM CDT...
At 213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Hazelton, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Anthony, Bluff City, Waldron and Corwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9835 3718 9835 3717 9781 3708 9780
3700 9780
TIME...MOT...LOC 0713Z 271DEG 36KT 3707 9838
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
JAKUBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:28 PM CDT | Special Weather Statement | ICT | Russell | 32 min |
| Aug 5, 9:52 PM CDT | Special Weather Statement | ICT | Lincoln | 23 min |
| Aug 5, 9:56 PM CDT | Special Weather Statement | ICT | Barton | 19 min |
| Aug 5, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 50 min |
| Aug 5, 10:33 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, McPherson, Reno, Rice, Saline | 42 min |
| Aug 5, 10:45 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| Aug 5, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, McPherson, Reno, Sedgwick | 47 min |
| Aug 5, 11:05 PM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| Aug 5, 11:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Kingman, Marion, Reno, Sedgwick | 50 min |
| Aug 5, 11:56 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Cowley, Elk, Greenwood, Sumner | 64 min |
| Aug 6, 12:21 AM CDT | Special Weather Statement | ICT | Harper | 24 min |
| Aug 6, 12:34 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Greenwood, Montgomery, Wilson and 1 more | 41 min |
| Aug 6, 12:38 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 37 min |
| Aug 6, 1:12 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson | 34 min |
Nearby
Special Weather Statements in Kansas, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.